Thunderstorm Wind, Deaf Smith
- When
- July 8, 7:48 PM CST
- Where
- Deaf Smith County, 9.48 mi WSW of Walcott
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.890, -102.990
Early in the evening on the 8th a small cluster of storms moved southeast through Deaf Smith and Randall County from eastern New Mexico. Later into the evening a much larger complex of storms moved into the Oklahoma Panhandle from SE Colorado and SW Kansas, before entering the Texas Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Early in the evening on the 8th a small cluster of storms moved southeast through Deaf Smith and Randall County from eastern New Mexico. Later into the evening a much larger complex of storms moved into the Oklahoma Panhandle from SE Colorado and SW Kansas, before entering the Texas Panhandle. It was this complex that brought widespread severe wind gusts and some heavy rain into the combined Panhandles. Wind gusts from this complex ranged from 58 to 69 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 8, 6:05 PM CST, 1 hour 43 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 705 PM CDT Sat Jul 8 2023 ...New AVIATION... .SHORT TERM ... (This evening through Sunday night) Issued at 223 PM CDT Sat Jul 8 2023 The potential for another active weather day across the Panhandles is becoming more favorable, especially for certain areas of the Panhandles. Latest 18Z observations show a notable contrast of temperatures across the Panhandles, thanks to a stalled front. In the Oklahoma and far northern Texas Panhandles, north of the front, temperatures have remained in the 70s. The remainder of the TX Panhandle south of the stalled front has reached the lower to mid 80s. Overall, still cooler currently than previous hi-res model data depicted 12-24 hours ago. Between mid to late afternoon, showers and thunderstorms that develop over the high terrain of of NM and TX will make their way into the Panhandles. Although the H850-700 theta-e advection is established, surface observations in-conjunction with the 12Z KAMA RAOB data shows a rather stout cap in place. Through 00-02Z this evening, even with a cap in place, especially north of the stalled front with convective temperatures not likely to be reached, a subtle perturbation rounding the main H500 high pressure in eastern NM should help to generate some precipitation for the central and western Panhandles. Shear should be suffice for a severe storm potentially, favoring the western Panhandles where large hail and damaging winds will be the main threats. Looking ahead to this evening into the overnight hours, with the established theta-e axis over the northern Panhandles, a developing complex of storms in NE Colorado from this afternoon will move southeast along a more established sfc-mid level instability axis across western Kansas into NE Panhandles and NW Oklahoma. General consensus of model data gives highest probs of severe weather for the northeastern Panhandles from late this evening into the overnight hours as a potential propagating MCS develops. Large hail, damaging winds and even a tornado cannot be ruled out as this complex moves SE into the NE Panhandles. With copious amounts of rain in the NE Panhandles over the past 24-48 hours and with more in the forecast, a Flood Watch has been issued and coordinated with corresponding SW Kansas and NW Oklahoma given similar environments over the same time period. So we will have to watch for overnight flooding concerns as well. Latest guidance, especially if worked over today, will give a break to most in terms of showers and storms for Sunday. Perhaps a 20% chance for the far NM by tomorrow night, but chances are rather scant across the region tomorrow. High temperatures tomorrow will range from the mid 70s to mid 80s across the Panhandles. Meccariello && .LONG TERM ... (Monday through next Friday) Issued at 223 PM CDT Sat Jul 8 2023 Strong to severe storms appear possible on Monday when a shortwave trough within northwest flow dives into the Southern Plains. Upper level ridging will remain displaced far enough to our southwest for a branched jet streak and associated height falls to enter the area on the backside of a larger scale trough over eastern CONUS. As this enhanced synoptic support arrives, 30-40kt bulk shear, moderate to strong instability, and ample moisture in place will favor the potential for strong to severe convection late Monday afternoon into the evening hours. Steep mid to low- level lapse rates and DCAPE values around 1500 J/kg indicate hail and damaging winds as the primary threats, especially as storms eventually congeal into clusters/bowing segments through the evening. Despite a swath of rich low level theta-e and 60s dew pts in place across much of the Plains including the Panhandles, weak low-level shear and relatively less sfc saturation are expected to inhibit any tornado potential at this time. Persistently high PWATs will continue to remain >1.00" throughout the area, so localized flash flooding from strongest storms could be a hazard as well. Tue-Wed, the upper pattern will be characterized by much more quasi-zonal flow over the northern CONUS, allowing the ridge to our southwest to build into the area and suppress precip chances. This should continue into Thu as well, but there are some hints that a weak perturbation could dip south towards the Panhandles and provide another shot at storms for our northern zones Thu evening. Regardless, temperatures will continue to warm through this period with highs in the mid 90s to low 100s in spots by Thursday afternoon. By Friday, latest runs of the EPS and operational GFS suggest that a closed low over Canada near the Hudson Bay may begin to shift slightly southward and push the ridge out of the area, providing increased troughing over the plains. If this trend continues, we very well may see temperatures decrease by the end of next week along with even more opportunities for showers and storms across the area. Harrel && .AVIATION... (00Z TAFS) Issued at 656 PM CDT Sat Jul 8 2023 Isolated thunderstorms are possible through the evening, and the latest trends suggest KAMA may be most favored for impacts before 04z (about a 30% to 40% chance). Chances do increase for KGUY to see impacts from storms mainly between 04z and 06z (60%-80% chance). Any storms could produce heavy rain, large hail, and damaging outflow winds. IFR/LIFR conditions are possible with the storms, and some MVFR/IFR cigs may stick around through the morning hours behind the storm activity. There is some uncertainty with how long any stratus may stick around - some guidance holds on to MVFR/IFR through early afternoon. Some low vsbys are also possible with fog which would favor KDHT more, but confidence was too low to include mention at this time. Ward && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 87 65 83 65 / 10 50 10 10 Beaver OK 79 61 75 61 / 20 90 30 10 Boise City OK 86 59 77 62 / 20 60 10 20 Borger TX 88 64 83 65 / 20 60 10 10 Boys Ranch TX 89 65 84 66 / 20 40 10 10 Canyon TX 88 65 85 65 / 10 40 0 10 Clarendon TX 90 66 82 66 / 30 60 10 10 Dalhart TX 85 61 80 62 / 20 40 10 20 Guymon OK 81 60 75 61 / 10 80 20 10 Hereford TX 90 66 89 67 / 10 40 0 10 Lipscomb TX 84 61 76 61 / 30 80 40 10 Pampa TX 83 63 78 63 / 20 60 10 10 Shamrock TX 85 64 80 64 / 20 60 20 10 Wellington TX 89 66 85 66 / 30 60 20 10 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...Flood Watch through Sunday morning for TXZ003>005. OK...Flood Watch through Sunday morning for OKZ002-003. && SHORT TERM...29 LONG TERM....38 AVIATION...07
Hazardous Weather Outlook National Weather Service Amarillo TX 215 PM CDT Sat Jul 8 2023 OKZ001>003-TXZ001>020-317-091115- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 215 PM CDT Sat Jul 8 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected to develop late this afternoon and tonight across the Oklahoma and Texas Panhandles. Some storms may become severe, with large hail and damaging winds the primary hazards. Also, a tornado or two cannot be ruled out. Heavy rainfall will likely accompany the strongest storms, which may lead to flooding or flash flooding. A Flood Watch is in effect for the northeastern combined Panhandles for tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A Flood Watch is in effect for the northeastern combined Panhandles for portions of Sunday morning. Additional thunderstorms will be possible across at least parts of the area Sunday morning, Sunday night, Monday afternoon and night, and Thursday night. Some storms will have the potential to become severe, mainly Monday afternoon and night, with large hail and damaging winds the primary hazards. In addition, heavy rainfall will likely accompany the strongest storms, which may lead to flooding or flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon through tonight.
Special Weather Statement
National Weather Service Amarillo TX
841 PM CDT Sat Jul 8 2023
TXZ016-090215-
Deaf Smith TX-
841 PM CDT Sat Jul 8 2023
...A strong thunderstorm will impact portions of western Deaf Smith
County through 915 PM CDT...
At 841 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Bellview, or 26 miles northwest of Friona, moving
southeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bootleg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
the Panhandle of Texas.
&&
LAT...LON 3506 10304 3514 10299 3494 10246 3475 10260
3475 10304
TIME...MOT...LOC 0141Z 297DEG 33KT 3497 10297
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
TLHThe Cannon AFB radar (KFDX), 64 km away, was scanning. The volume nearest the first event began at 01:50 UTC.
9 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Multiple roads were shut down in and around | Booker. Multiple cars became stranded on | Highway 15 west of Booker where over 2.5 | feet of water was flowing across. County | road D northwest of Booker and FM 377 also | had water flowing over the road with cars | becoming stranded. Time estimated based on | MRMS FLASH guidance.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120694, 1120695, 1120696, 1120697, 1120698, 1120699, 1120700, 1120701, 1120702, 1120693.